Journal of Statistical Physics

, Volume 108, Issue 5–6, pp 1125–1156 | Cite as

Gibbsian Dynamics and Invariant Measures for Stochastic Dissipative PDEs

  • E Weinan
  • Di Liu


We present a general strategy for proving ergodicity for stochastically forced nonlinear dissipative PDEs. It consists of two main steps. The first step is the reduction to a finite dimensional Gibbsian dynamics of the low modes. The second step is to prove the equivalence between measures induced by different past histories using Girsanov theorem. As applications, we prove ergodicity for Ginzburg–Landau, Kuramoto–Sivashinsky and Cahn–Hilliard equations with stochastic forcing.

Ergodicity invariant measures stationary processes infinite-dimensional random dynamical systems stochastic partial differential equations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BKL]
    J. Bricmont, A. Kupiainen, and R. Lefevere, Ergodicity of the 2D Navier-Stokes equations with random forcing, Commun. Math. Phys., to appear.Google Scholar
  2. [CEES]
    P. Collet, J.-P. Eckmann, H. Epstein, and J. Stubbe, A global attracting set for the Kuramoto-Sivashinsky equation, Commun. Math. Phys. 152:203-214 (1993).Google Scholar
  3. [DPZ92]
    G. Da Prato and J. Zabczyk, Stochastic Equations in Infinite Dimensions, Encyclopedia of Mathematics and Its Applications (Cambridge University Press, 1992).Google Scholar
  4. [DPZ96]
    G. Da Prato and J. Zabczyk, Ergodicity for Infinite Dimensional Systems, London Mathematics Society Lecture Note Series 229 (Cambridge University Press, 1996).Google Scholar
  5. [EH00]
    J.-P. Eckmann and M. Hairer, Uniqueness of the Invariant Measures for a Stochastic PDE Driven by Degenerate Noise, preprint (2000).Google Scholar
  6. [EMatt]
    W. E and J. C. Mattingly, Ergodicity for the Navier-Stokes equation with degenerate random forcing: Finite dimensional approximation, to appear in Comm. Pure Appl. Math. Google Scholar
  7. [EMS]
    W. E, J. C. Mattingly, and Ya. Sinai, Gibbsian dynamics and ergodicity for the stochastically forced Navier-Stokes equation, to appear in Comm. Math. Phys. Google Scholar
  8. [FM95]
    F. Flandoli and B. Maslowski, Ergodicity of the 2-D Navier-Stokes equation under random perturbations, Comm. Math. Phys. 172:119-141 (1995).Google Scholar
  9. [G]
    J. Goodman, Stability of the Kuramoto-Sivashinsky and related systems, Comm. Pure Appl. Math. 47:293-306 (1994).Google Scholar
  10. [IN]
    K. Ito and M. Nisio, On stationary solutions of a stochastic differential equation, J. Math. Kyoto Univ. 4 (1964).Google Scholar
  11. [KS91]
    I. Karatzas and S. Shreve, Brownian Motion and Stochastic Calculus, 2nd ed. (Springer-Verlag, 1991).Google Scholar
  12. [KS1]
    S. Kuksin and A. Shirikyan, Stochastic dissipative PDE's and Gibbs measures, Comm. Math. Phys. 213:291-330 (2000).Google Scholar
  13. [KS2]
    S. B. Kuksin and A. Shirikyan, On Dissipative Systems Perturbed by Bounded Random Kick-forces, preprint (2000).Google Scholar
  14. [MY]
    N. Masmoudi and Lai-Sang Young, Ergodicity Theory of Infinite Dimensional Systems with Application to Dissipative Parabolic PDEs, preprint.Google Scholar
  15. [Mat98]
    J. C. Mattingly, The Stochastically Forced Navier-Stokes Equations: Energy Estimates and Phase Space Contraction, Ph.D. thesis (Princeton University, 1998).Google Scholar
  16. [Mat99]
    J. C. Mattingly, Ergodicity of 2D Navier-Stokes equations with random forcing and large viscosity, Comm. Math. Phys. 206:273-288 (1999).Google Scholar
  17. [Mat00]
    J. C. Mattingly, Private communication, 2001.Google Scholar
  18. [OKS91]
    B. Oksendal, Stochastic Differential Equations, 5th ed. (Springer-Verlag, 1991).Google Scholar
  19. [T97]
    R. Temam, Infinite Dimensional Dynamical Systems in Mechanics and Physics (Springer-Verlag, New York, 1997).Google Scholar

Copyright information

© Plenum Publishing Corporation 2002

Authors and Affiliations

  • E Weinan
    • 1
    • 3
  • Di Liu
    • 2
  1. 1.Department of Mathematics and Program in Applied and Computational MathematicsPrinceton UniversityPrinceton
  2. 2.Program in Applied and Computational MathematicsPrinceton UniversityPrinceton
  3. 3.School of Mathematical SciencesPeking UniversityPeople's Republic of China

Personalised recommendations